Alert archive / Wisconsin / Frost Advisories in 2018

Frost Advisory 3, NWS La Crosse, WI

October 12, 20187 counties in Wisconsin; Houston County, Wabasha County, Winona County, Minnesota; Allamakee County, Clayton County, Fayette County, Iowa

NWS La Crosse, WI issued this frost advisory at Oct 12, 2018, 12:22 PM CDT for 7 counties in Wisconsin; Houston County, Wabasha County, Winona County, Minnesota; Allamakee County, Clayton County, Fayette County, Iowa. It took effect at Oct 13, 2018, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2018, 12:22 PM CDT (17:22 UTC)
In effect from
Oct 13, 2018, 1:00 AM CDT
Expired
Oct 13, 2018, 9:00 AM CDT
In force
8 hr
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Clayton County, IA, Fayette County, IA, Houston County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Crawford County, WI, Grant County, WI, La Crosse County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 28 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WWUS73 KARX 121722
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1222 PM CDT Fri Oct 12 2018

...Widespread Frost Expected Tonight into saturday Morning...

.Clearing skies and temperatures falling into the lower 30s will
combine to produce widespread frost late tonight into Saturday 
morning.

IAZ011-029-030-MNZ079-088-096-WIZ032-033-041-053>055-061-130130-
/O.NEW.KARX.FR.Y.0003.181013T0600Z-181013T1400Z/
Allamakee-Fayette-Clayton-Wabasha-Winona-Houston-Buffalo-
Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Oelwein, Elkader, Wabasha, 
Winona, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, 
Prairie Du Chien, Richland Center, and Platteville
1222 PM CDT Fri Oct 12 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

The National Weather Service in La Crosse has issued a Frost
Advisory, which is in effect from 1 AM to 9 AM CDT Saturday. 

* TEMPERATURE...Falling into the lower 30s.

* IMPACTS...Damage to cold sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

DAS
3 follow-up statements
561 
WWUS73 KARX 130231
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
931 PM CDT Fri Oct 12 2018

...Widespread Frost Expected Tonight into saturday Morning...

.Clearing skies and temperatures falling into the lower 30s will
combine to produce widespread frost late tonight into Saturday
morning.

IAZ011-029-030-MNZ079-088-096-WIZ032-033-041-053>055-061-131045-
/O.CON.KARX.FR.Y.0003.181013T0600Z-181013T1400Z/
Allamakee-Fayette-Clayton-Wabasha-Winona-Houston-Buffalo-
Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Oelwein, Elkader, Wabasha, 
Winona, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, 
Prairie Du Chien, Richland Center, and Platteville
931 PM CDT Fri Oct 12 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SATURDAY...

* TEMPERATURE...Falling into the lower 30s.

* IMPACTS...Damage to cold sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

DMD
604 
WWUS73 KARX 130829
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
329 AM CDT Sat Oct 13 2018

...Widespread Frost Expected This Morning...

.Temperatures will remain around 30 degrees early this morning.
This will result in widespread frost which will damage
unprotected cold sensitive vegetation. 

IAZ011-029-030-MNZ079-088-096-WIZ032-033-041-053>055-061-131400-
/O.CON.KARX.FR.Y.0003.000000T0000Z-181013T1400Z/
Allamakee-Fayette-Clayton-Wabasha-Winona-Houston-Buffalo-
Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Oelwein, Elkader, Wabasha, 
Winona, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, 
Prairie Du Chien, Richland Center, and Platteville
329 AM CDT Sat Oct 13 2018

...A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS 
MORNING...

* TEMPERATURE...Remaining around 30 degrees.

* IMPACTS...Damage to cold sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Boyne
660 
WWUS73 KARX 131347
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
847 AM CDT Sat Oct 13 2018

...Temperatures Rising This Morning...

.Temperatures this morning have risen into the middle 30s to 
around 40 degrees. Therefore, the threat of frost has passed. The 
Frost Advisory will be allowed to expire at 9 am.

IAZ011-029-030-MNZ079-088-096-WIZ032-033-041-053>055-061-131500-
/O.EXP.KARX.FR.Y.0003.000000T0000Z-181013T1400Z/
Allamakee-Fayette-Clayton-Wabasha-Winona-Houston-Buffalo-
Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Oelwein, Elkader, Wabasha, 
Winona, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, 
Prairie Du Chien, Richland Center, and Platteville
847 AM CDT Sat Oct 13 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures this morning have risen into the middle 30s to 
around 40 degrees. Therefore, the threat of frost has passed. The 
Frost Advisory will be allowed to expire at 9 am.

$$

DAS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Oct 12, 12:01 PM CDT, 21 minutes earlier.

Area forecast discussion, Oct 12, 12:01 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1201 PM CDT Fri Oct 12 2018

.SHORT TERM...(Today through Sunday)
Issued at 226 AM CDT Fri Oct 12 2018

Water vapor satellite this morning is showing a short wave trough
over eastern Wyoming. This wave will continue to move east today
while splitting into several pieces. The strongest of these pieces
is forecast to move across Missouri into the Ohio River Valley
taking the best forcing to the south of the area. The latest set
of hi-res meso scale models show the majority of the showers with
this wave across southern Iowa into Missouri with just some very
light returns possible to about the Interstate 80 corridor. Plan
to stay with a dry forecast for today based on this.

The next short wave trough in the northwest flow was over British
Columbia. As this wave moves toward the region over the weekend,
the flow pattern becomes rather complicated. An upper level low
will drop south/southeast across central Canada into the Upper
Midwest Sunday as the upper level low off the California coast
moves inland and across the southern Rockies. All this will create
a large positive tilt long wave trough from the Upper Great Lakes
into the Desert Southwest. This stretching of the energy through
the long wave trough will lead to rather weak forcing across the
region as a cold front slides across Saturday night and Sunday.
There looks to be some weak QG convergence in the 1000-500 mb
layer along with some very weak frontogenesis in the 1000-700 mb
layer with the passage of the front. The 12.00Z NAM and GFS along
with the 11.12Z ECMWF all show a little bit of precipitation with
the front and given the overall weak forcing, a small 20 to 30
percent mention of precipitation seems appropriate.

.LONG TERM...(Sunday night through Thursday)
Issued at 226 AM CDT Fri Oct 12 2018

Once the long wave trough moves past the area, it looks to be
relatively quiet for the work week. All the medium range models
are suggesting a piece of energy will break off from the southern
section of the long wave trough and from a cut off upper level low
over the southern Rockies. This low will then drift
north/northeast through the middle of the week before the models
start to diverge on whether this stays a cutoff low (ECMWF) or
opens up and becomes part of a northern stream system moving
across Canada toward the Great Lakes (GFS). Neither solution looks
to have much impact on the sensible weather as a large area of
high pressure at the surface looks to dominate much of central
part of the country and should keep the area dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1201 PM CDT Fri Oct 12 2018

Lower level NW flow continues to bring drier air into the area but
the process has been slow. MVFR cloud deck was finally pushing east
of KRST as of 17z, then looks to become SCT at KLSE during the mid
afternoon hours. Generally good VFR expected for the late afternoon
into early Sat morning. S-SW lower level gradient flow increases
rather quickly on the back side of the departing high Sat morning,
with brisk/gusty winds at KRST by mid morning. This flow quickly
brings some lower/mid level moisture back into the area, with some
sct MVFR clouds and BKN mid cloud decks expected by mid morning.
Will have to watch for BKN/OVC MVFR decks after 14-15z into Sat
afternoon.

&&

.HYDROLOGY...
Issued at 226 AM CDT Fri Oct 12 2018

Water levels will remain high into the weekend with flooding
continuing on some rivers. See the latest river/flood statements
for details.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

SHORT TERM...04
LONG TERM...04
AVIATION...RRS
HYDROLOGY...04
Hazardous weather outlook, Oct 12, 5:50 AM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
550 AM CDT Fri Oct 12 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
550 AM CDT Fri Oct 12 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues on some rivers. See the latest flood statements
for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated water levels and some flooding will continue through the
weekend.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 9:10 PM CDTRiver Flood WarningARXJuneau5 days
Oct 12, 4:38 AM CDTRiver Flood WarningARXLa Crosse, Trempealeau64 hr

Nearby

Frost Advisories in Wisconsin, 2018Frost Advisories in Minnesota, 2018Frost Advisories in Iowa, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.